Nebraska, 2011Hail and Damaging Winds in Nebraska, July 5, 2011
July 5, 2011 · NWS OAX · 10 events in 6 counties and zones
A broken line of thunderstorms developed along a slow moving cold front that was pressing southeast across the region. Temperatures ahead of the front climbed to around 90 with dew point temperatures in the lower 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of thunderstorms developed along a slow moving cold front that was pressing southeast across the region. Temperatures ahead of the front climbed to around 90 with dew point temperatures in the lower 70s. This created very unstable conditions and allowed a few super cell thunderstorms to develop in the broken line. The stronger of there storms produced damaging winds and a few hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 1:51 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 1:51 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT TUE JUL 5 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY. WEAK FRONT MOVING SOUTHWARD
THROUGH THE AREA...BEING PUSHED BY A WEAK WAVE MOVING THROUGH THE
NORTHERN PLAINS WILL BE A TRIGGER FOR SCATTERED THUNDERSTORMS THIS
EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE GIVEN 40 KTS OF
BULK SHEAR AND 3000 TO 4000 J/KG OF CAPE...WITH A CAP THAT APPEARS
TO HAVE SUFFICIENTLY ERODED. FREEZING LEVEL WAS FAIRLY HIGH AROUND
14250 AGL...THUS IT WOULD LIKELY TAKE A HEALTHY 50DBZ CORE UP TO
ABOUT 39000 FEET TO GENERATE ANY SEVERE HAIL. DRY AIR IN THE MID
LEVELS ALONG WITH DOWNDRAFT CAPES 1200-1400 COULD LEAD TO SOME
WIND GUSTS AS WELL. MEANWHILE...CONVECTION DEVELOPING ALONG THE
FRONT RANGE COULD ALSO CONGEAL AND MOVE EASTWARD...OR CONVECTION
MAY CONTINUE ALONG THE SOUTHWARD MOVING FRONT OVERNIGHT...AFFECTING
MAINLY EASTERN NEBRASKA AFTER MIDNIGHT. THIS WOLD ALSO BE A
FACTOR FOR CONTINUED CHANCES FOR THUNDERSTORMS ON WEDNESDAY
ESPECIALLY ACROSS SOUTHERN HALF OF THE FORECAST AREA. ANY CONVECTION
COULD BE LIKELY STILL ONGOING WEDNESDAY EVENING/NIGHT SOUTH OF
I80...AND COULD VERY WELL END UP ACROSS KANSAS/MISSOURI BY
DAYBREAK THURSDAY BEFORE A RIDGE BEGINS TO BUILD BACK ACROSS THE
AREA BY FRIDAY. WITH THE FRONT SETTLING AND REMAINING SOUTH OF THE
REGION...EASTERLY WINDS WILL PREVAIL THE NEXT FEW DAYS. TEMPS IN
THE LOWER 80S TOMORROW...BUT EVENTUALLY WARMING BACK TO THE MID
80S BY FRIDAY. CLOUD COVER AND RAIN COULD HOLD TEMPS BACK JUST A
BIT SOUTHERN FORECAST AREA WEDNESDAY AS WELL.
.LONG TERM...SATURDAY THROUGH TUESDAY. A FLAT RIDGE WILL REMAIN IN
PLACE ACROSS THE PLAINS EARLY IN THE PERIOD. A COUPLE OF WEATHER
DISTURBANCES MOVING THROUGH THE NORTHERN PLAINS COULD BRUSH THE FAR
NORTHERN FORECAST AREA THROUGH THE WEEKEND AS STRONG CAP CONTINUES
TO BUILD FURTHER SOUTH. TEMPS SHOULD ALSO WARM FROM THE UPPER 80S TO
LOWER 90S ON SATURDAY...INTO THE MID 90S ON SUNDAY AS A WARM BUBBLE
BUILDS UNDERNEATH THE RIDGE. A COLD FRONT IS FORECAST TO MOVE INTO
THE AREA BY LATE SUNDAY THOUGH...THEN STALL IN TYPICAL FASHION
ACROSS KANSAS AND MISSOURI. THIS...COMBINED WITH WEAKNESS ALOFT WILL
PROVIDE THUNDERSTORM CHANCES FROM SUNDAY THROUGH TUESDAY...AND
ESPECIALLY ACROSS THE NORTHERN PORTION OF THE FORECAST AREA.
DEWALD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON. SOME MVFR
CONDITIONS ARE POSSIBLE IN SHOWERS AND THUNDERSTORMS WHERE SOME
CEILINGS MAY GO BELOW 3000 FEET IN SOME OF THE CELLS. SHOWERS AND
STORMS WILL CONTINUE TO FORM ALONG A COLD FRONT MOVING SOUTH ACROSS
THE AREA TODAY AND TONIGHT. THE FRONT THEN STALLS OUT OUT ACROSS
SOUTHERN NEBRASKA AND NORTHERN KANSAS ON WEDNESDAY. SOME
VISIBILITIES MAY BE 3-5 MILES WITH FOG AT KOMA TONIGHT AFTER 09Z.
SMITH
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 5, 3:12 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
412 PM CDT TUE JUL 5 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
412 PM CDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL
AND DAMAGING WINDS EXPECTED...ALONG WITH LOCALLY HEAVY RAINFALL. THE
THREAT OF SEVERE WEATHER WOULD BE ALONG AND SOUTH OF A LINE FROM
ALBION TO TEKAMAH TO HARLAN. SCATTERED THUNDERSTORMS MAY ALSO
CONTINUE OVERNIGHT...MAINLY ACROSS EASTERN NEBRASKA.
WIDESPREAD FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA
THROUGH THURSDAY...THEN AGAIN FRIDAY NIGHT THROUGH TUESDAY. THE
PROBABILITY FOR SEVERE STORMS APPEARS GENERALLY LOW.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN SOME AREAS.
In the hours before
Special weather statement, Jul 5, 2:28 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT TUE JUL 5 2011
NEZ045-052-052100-
DOUGLAS NE-WASHINGTON NE-
328 PM CDT TUE JUL 5 2011
...SPECIAL WEATHER STATEMENT FOR WASHINGTON AND DOUGLAS COUNTIES
UNTIL 400 PM CDT...
AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF NICKERSON...OR 29 MILES
NORTHWEST OF OMAHA...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OMAHA...
ARLINGTON...
BLAIR...
KENNARD...
FORT CALHOUN...
WASHINGTON...
BENNINGTON...
THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MILLER
Special weather statement, Jul 5, 2:58 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
358 PM CDT TUE JUL 5 2011
IAZ069-NEZ045-052-052130-
DOUGLAS NE-POTTAWATTAMIE IA-WASHINGTON NE-
358 PM CDT TUE JUL 5 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WASHINGTON...DOUGLAS
AND SOUTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 430 PM CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR KENNARD...OR 15 MILES NORTHWEST OF
OMAHA...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH MAY OCCUR
WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OMAHA...
FORT CALHOUN...
RALSTON...
COUNCIL BLUFFS...
BENNINGTON...
BOYS TOWN...
CARTER LAKE...
LAKE MANAWA STATE PARK...
MILLER
Special weather statement, Jul 5, 3:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT TUE JUL 5 2011
NEZ032-043-052200-
COLFAX NE-STANTON NE-
426 PM CDT TUE JUL 5 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STANTON AND COLFAX
COUNTIES UNTIL 500 PM CDT...
AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEIGH...OR 22 MILES SOUTH OF NORFOLK...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH MAY OCCUR
WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEIGH...
CLARKSON...
9 MILES NORTH OF SCHUYLER...
MILLER
Special weather statement, Jul 5, 4:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
509 PM CDT TUE JUL 5 2011
NEZ050>053-052300-
BUTLER NE-DOUGLAS NE-SARPY NE-SAUNDERS NE-
509 PM CDT TUE JUL 5 2011
...SPECIAL WEATHER STATEMENT FOR SAUNDERS...SARPY...DOUGLAS AND
EASTERN BUTLER COUNTIES UNTIL 600 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
OMAHA TO 6 MILES NORTH OF MEAD TO 9 MILES NORTHEAST OF DAVID CITY...
AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
OMAHA...
WATERLOO...
ELKHORN...
YUTAN...
MEAD...
WAHOO...
WESTON...
MILLARD...
RALSTON...
LA VISTA...
COUNCIL BLUFFS...
GRETNA...
PAPILLION...
BELLEVUE...
OFFUTT AFB...
SPRINGFIELD...
BRUNO...
MALMO...
BOYS TOWN...
TWO RIVERS STATE RECREATION AREA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DEWALD
Event by event
8 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Seward
- When
- July 5, 4:25 PM CST
- Where
- Seward County, Flying V Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.870, -97.350
The public estimated that 60 mph winds accompanied half inch hail a little south of Utica.
Hail, Seward
- When
- July 5, 4:40 PM CST
- Where
- Seward County, 2.95 mi SSE of Flying V Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.830, -97.330
Thunderstorm Wind, Saline
- When
- July 5, 5:00 PM CST
- Where
- Saline County, 2.62 mi E of Friend
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.650, -97.230
Home weather equipment measured a thunderstorm wind gust of 65 mph. The report was relayed by emergency management.
Thunderstorm Wind, Saline
- When
- July 5, 5:25 PM CST
- Where
- Saline County, 1.26 mi WSW of Western
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -97.220
Thunderstorm winds were estimated at around 60 mph near Western.
Thunderstorm Wind, Lancaster
- When
- July 5, 5:40 PM CST
- Where
- Lancaster County, 2.21 mi WNW of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.580, -96.740
Thunderstorm winds reached around 60 mph a little northeast of Hallam.
Thunderstorm Wind, Jefferson
- When
- July 5, 5:44 PM CST
- Where
- Jefferson County, 1.58 mi E of Plymouth
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -96.950
A spotter measured a thunderstorm wind gust of 67 mph on home weather equipment near Plymouth.
Thunderstorm Wind, Gage
- When
- July 5, 5:55 PM CST to 6:05 PM CST
- Where
- Gage County, 3.6 mi S of Hoag to (Bie)beatrice Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.268, -96.826
The Awos at Beatrice measured a thunderstorm wind gust of 64 mph at 655 pm CDT. These winds downed at least 1 tree blocking a road in Beatrice a few minutes later and also caused a large tree limb to fall onto a house west of town.
Heavy Rain, Gage
- When
- July 5, 6:00 PM CST to 7:00 PM CST
- Where
- Gage County, (Bie)beatrice Arpt
- Reported by
- Newspaper
- Coordinates
- 40.300, -96.750
Heavy rain in a short time period brought areas of street flooding in the Beatrice area.
Thunderstorm Wind, Gage
- When
- July 5, 6:15 PM CST
- Where
- Gage County, 0.69 mi S of Blue Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -96.670
Thunderstorm winds estimated at over 60 mph downed trees and power lines in the Wymore area causing power outages.
Thunderstorm Wind, Pawnee
- When
- July 5, 6:47 PM CST
- Where
- Pawnee County, 0.69 mi S of Burchard Rinne Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -96.350
Law enforcement estimated thunderstorm wind gusts reached 70 mph south of Burchard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308083, 308084, 308085, 308086, 308087, 308088, 308089, 333871, 308091, 308092.